Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Elko, NV

August 6, 2022Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 6, 2022, 4:49 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 4:49 PM PDT (23:49 UTC)
Expired
Aug 6, 2022, 8:00 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 93 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS55 KLKN 062349
FFWLKN
NVC007-070300-
/O.NEW.KLKN.FF.W.0005.220806T2349Z-220807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
449 PM PDT Sat Aug 6 2022

The National Weather Service in Elko has issued a

* Flash Flood Warning for...
  Northwestern Elko County in northeastern Nevada...

* Until 800 PM PDT.

* At 449 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.2 and 0.6 inches of 
  rain have fallen. Additional rainfall amounts of 0.1 to 0.4 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Elko County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4136 11613 4141 11595 4123 11561 4113 11586
      4126 11598 4128 11613

FLASH FLOOD...RADAR INDICATED

$$

96
1 follow-up statement
056 
WGUS75 KLKN 070253
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
753 PM PDT Sat Aug 6 2022

NVC007-070303-
/O.EXP.KLKN.FF.W.0005.000000T0000Z-220807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
753 PM PDT Sat Aug 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR 
NORTHWESTERN ELKO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4136 11613 4141 11595 4123 11561 4113 11586
      4126 11598 4128 11613

$$

96

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:07 PM PDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 6, 2:07 PM PDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Elko NV
207 PM PDT Sat Aug 6 2022

.SYNOPSIS...A brief break in the moisture is bringing drier
conditions from west to east today. Tonight will see foggy
conditions before dry and fair weather for Sunday and Monday.
Another subtropical moisture push and associated rain showers and
thunderstorms return to the silver state by Tuesday.

&&

.SHORT TERM...Today through Monday.

Monsoonal moisture is leaving the silver state drawing down the
showers and thunderstorms which will cease by tonight. Substantial
rainfall has occurred which coupled with stable conditions
tonight will lead to fog formation. While this lingering moisture
will still cause some clouds for Sunday no further rainfall is
expected. The lack of rainfall is due to the monsoon moisture feed
shifting to the east cutting off the silver state for at least a
brief time. Fair and drier weather are expected for both Sunday
and Monday. Temperatures will be warming for both days with highs
in the 80s and 90s.

.LONG TERM...Monday evening to next Saturday

Dry conditions will continue into Tuesday. A return to showers
and thunderstorms is expected Tuesday afternoon for central Nevada
as high pressure brings moisture from the Gulf of California
northward. The greatest chance for precipitation would be in
northern Nye and southern parts of Lander, Humboldt and Eureka
counties. As the week progresses, showers and thunderstorm chances
will increase into Elko, White Pine and the rest of Lander and
Eureka counties as high pressure over the Central Plains continues
to provide the chance for thunderstorms and rain into next
weekend. Storm movements continue to trend slow which could result
in flood possibilities. A low pressure system off the Pacific
coast could bring a trof over western and central Humboldt county
late in the week. This would keep those areas drier and limit
their chances of precipitation late next week into the weekend.
High temperatures will range from the mid-80 to the lower 90s with
lows in the 50s/60s.

&&

.AVIATION...Rain showers are decreasing across the area and cloud
heights are rising today. VFR conditions are expected at all TAF
sites from late this evening through 00Z tomorrow.

&&

.FIRE WEATHER...Isolated thunderstorms continue into the evening
for Elko county then dry conditions will prevail. Sunday and
Monday will see dry and fair weather for all zones. RH will be
high for all zones except for 437. Zone 437 will be the driest
zone with min RH falling into the teens. However RH recoveries
overnight will remain high.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/89/89/99

In the hours before

Special weather statement, Aug 6, 3:34 PM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Elko NV
334 PM PDT Sat Aug 6 2022

NVZ031-062300-
Northern Elko County NV-
334 PM PDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northwestern Elko
County through 400 PM PDT...

At 334 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Tuscarora. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4128 11613 4136 11614 4142 11594 4124 11592
TIME...MOT...LOC 2234Z 253DEG 2KT 4133 11605

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 6, 3:43 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Elko NV
343 PM PDT Sat Aug 6 2022

NVZ031-062315-
Northern Elko County NV-
343 PM PDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of western Elko County
through 415 PM PDT...

At 343 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Tuscarora, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4118 11647 4132 11634 4126 11610 4109 11629
TIME...MOT...LOC 2243Z 304DEG 8KT 4121 11635

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 6, 3:51 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service Elko NV
351 PM PDT Sat Aug 6 2022

NVZ031-062315-
Northern Elko County NV-
351 PM PDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of north central Elko
County through 415 PM PDT...

At 351 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Charleston, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 11548 4165 11547 4178 11533 4174 11514
      4151 11528
TIME...MOT...LOC 2251Z 272DEG 13KT 4161 11539

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 6, 3:56 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Elko NV
356 PM PDT Sat Aug 6 2022

NVZ031-062330-
Northern Elko County NV-
356 PM PDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northwestern Elko
County through 430 PM PDT...

At 355 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Tuscarora, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4127 11607 4139 11607 4143 11573 4119 11575
TIME...MOT...LOC 2255Z 272DEG 13KT 4132 11599

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 6, 3:57 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Elko NV
357 PM PDT Sat Aug 6 2022

NVZ031-062330-
Northern Elko County NV-
357 PM PDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of central Elko County
through 430 PM PDT...

At 356 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Charleston, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4143 11558 4154 11556 4151 11528 4137 11534
TIME...MOT...LOC 2256Z 246DEG 5KT 4148 11550

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 6, 4:37 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Elko NV
437 PM PDT Sat Aug 6 2022

NVZ031-034-036-038-039-070000-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
437 PM PDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of central Elko and
north central Eureka Counties through 500 PM PDT...

At 436 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Contact to 14 miles
northwest of Carlin. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Moderate to heavy rain mixed with small hail is
         likely.

Locations impacted include...
Elko, Carlin, Wells, Deeth, Ryndon, Spring Creek, Adobe Summit, Hd
Summit, Lamoille Summit, North Area Mine, South Area Mine, Star
Valley and Halleck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4062 11610 4094 11641 4178 11460 4144 11426
TIME...MOT...LOC 2336Z 332DEG 28KT 4169 11458 4091 11624

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:30 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 5, 5:41 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 5, 5:55 PM PDTAreal Flood AdvisoryLKNHumboldt2 hr
Aug 5, 6:02 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 5, 6:36 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 5, 7:56 PM PDTAreal Flood AdvisoryLKNLander9 hr
Aug 5, 8:20 PM PDTFlash Flood WarningLKNHumboldt7 hr
Aug 5, 9:28 PM PDTAreal Flood AdvisoryLKNEureka5 hr
Aug 5, 11:25 PM PDTAreal Flood AdvisoryLKNHumboldt5 hr
Aug 5, 11:49 PM PDTAreal Flood AdvisoryLKNElko9 hr
Aug 6, 1:06 AM PDTAreal Flood AdvisoryLKNElko8 hr
Aug 6, 3:08 AM PDTAreal Flood AdvisoryLKNElko6 hr
Aug 6, 5:24 AM PDTAreal Flood AdvisoryLKNNye, White Pine6 hr
Aug 6, 1:01 PM PDTSpecial Weather StatementLKN29 min
Aug 6, 1:33 PM PDTSpecial Weather StatementLKN27 min
Aug 6, 1:49 PM PDTAreal Flood AdvisoryLKNElko, Humboldt3 hr
Aug 6, 1:57 PM PDTSpecial Weather StatementLKN33 min
Aug 6, 1:57 PM PDTSpecial Weather StatementLKN33 min
Aug 6, 2:00 PM PDTSpecial Weather StatementLKNHumboldt30 min
Aug 6, 2:09 PM PDTSpecial Weather StatementLKN36 min
Aug 6, 2:12 PM PDTSpecial Weather StatementLKN33 min
Aug 6, 2:36 PM PDTSpecial Weather StatementLKN24 min
Aug 6, 2:40 PM PDTSpecial Weather StatementLKN35 min
Aug 6, 2:55 PM PDTSpecial Weather StatementLKN35 min
Aug 6, 3:14 PM PDTSevere Thunderstorm WarningLKNElko, Humboldt31 min
Aug 6, 3:17 PM PDTSpecial Weather StatementLKN28 min
Aug 6, 3:17 PM PDTSpecial Weather StatementLKN28 min
Aug 6, 3:34 PM PDTSpecial Weather StatementLKNElko26 min
Aug 6, 3:34 PM PDTSpecial Weather StatementLKN26 min
Aug 6, 3:43 PM PDTSpecial Weather StatementLKN32 min
Aug 6, 3:51 PM PDTSpecial Weather StatementLKN24 min
Aug 6, 3:56 PM PDTSpecial Weather StatementLKNElko34 min
Aug 6, 3:57 PM PDTSpecial Weather StatementLKNElko33 min
Aug 6, 4:29 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 6, 4:37 PM PDTSpecial Weather StatementLKNElko23 min
Aug 6, 4:55 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.